Hail, Roger Mills
- When
- May 19, 4:45 PM CST
- Where
- Roger Mills County, 3.45 mi WSW of Crawford
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 35.813, -99.858
MPing report.
Significant severe weather occurred across portions of western into central Oklahoma from the late afternoon of the 19th through early morning on the 20th. Aloft, a strong and compact upper wave moved across portions of Kansas during the afternoon.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Significant severe weather occurred across portions of western into central Oklahoma from the late afternoon of the 19th through early morning on the 20th. Aloft, a strong and compact upper wave moved across portions of Kansas during the afternoon. While most severe weather outcomes were expected further north of the WFO Norman area, a few supercell thunderstorms developed along a trailing dryline near the 100th meridian. This included a powerful supercell thunderstorm that moved from Hemphill County, Texas (WFO Amarillo, Texas) into portions of Roger Mills/Custer/Washita/Blaine/Canadian/Oklahoma counties during the afternoon into late evening hours. This thunderstorm was responsible for thirteen (13) tornadoes, including significant tornadoes west of Custer City and near Yukon, Oklahoma. Significant damaging wind gusts/damage and large to very large hail also occurred with this thunderstorm. Additional hail-producing supercells developed into portions of northwestern Oklahoma during the evening, with one becoming briefly tornadic during the late evening across Woods County, Oklahoma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 19, 1:56 PM CST, 2 hours 49 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 256 PM CDT Sun May 19 2024 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Monday) Issued at 254 PM CDT Sun May 19 2024 A moist and unstable airmass is in place across the area ahead of a dryline, which has positioned itself to the west of the western OK/ TX panhandle border as of mid-afternoon. We expect isolated to potentially scattered thunderstorm development to occur within the next one to two hours along the dryline, with initially high- based supercells expected which will be capable of very large hail and damaging wind gusts. As we head into the evening hours, there still appears to be a window for a tornado threat if any of these supercells can sustain themselves, remain discrete, and not become too outflow dominant, as the low-level shear ramps up with a strengthening low level jet. Additional convection is expected to develop across southern Kansas where forcing will be greater and capping will be weaker near the mid-level shortwave. This area of storms is expected to grow upscale into a convective complex this evening, with the potential for large hail and damaging, potentially significant (80+ mph) wind gusts. The bulk of this is currently expected to remain in Kansas and far northern Oklahoma, but could potentially make it further south if it is able to interact with the low-level jet and lead to a more southward propagation of the line. Ware && .LONG TERM... (Monday night through next Saturday) Issued at 254 PM CDT Sun May 19 2024 Monday looks to be the least convectively active day of this week as shortwave ridging moves over the region ahead of our next system. This next wave still appears to be poorly timed and is expected to be east of the area by peak heating. However, subtle height falls are still shown in the models even behind the wave Tuesday afternoon and evening as the area remains within a broader scale longwave trough centered across the western US. If this were to occur, subsidence behind the wave may not be all that strong and given a moist and unstable airmass in place, capping could potentially be overcome. Isolated to scattered thunderstorm development will be possible across central and eastern portions of the area ahead of the dryline, with additional development possible along a cold front that will move into the area Tuesday evening. The main hazards with storms on Tuesday appear to be large hail and damaging wind gusts, with veered low-level flow potentially limiting tornado potential somewhat. The cold front will slow its southward progression on Wednesday, likely stalling in the vicinity of southeast Oklahoma, where another round of strong to severe thunderstorms will be possible Wednesday afternoon and evening. The front will attempt to lift back north ahead of another shortwave approaching the area on Thursday, but there is still a great deal of uncertainty on how far north the front lifts and the extent the airmass can destabilize with the potential for lingering clouds/precipitation Thursday morning. Nevertheless, another round of severe thunderstorms is expected near and south of the boundary Thursday afternoon and evening. At least some potential for additional rounds of storms (potentially severe) looks to continue Friday into next weekend as an unstable airmass remains ahead of an oscillating dryline and a band of southwesterly flow is maintained aloft. Ware && .AVIATION... (12Z TAFS) Issued at 630 AM CDT Sun May 19 2024 VFR conditions will prevail at all terminals through this evening (~22-00/20th UTC). Gusty south/southeasterly winds are expected to develop shortly after sunrise, with gusts upwards of 30-34 knots possible, especially at KCSM/KWWR this afternoon. By late this afternoon, widely scattered showers/storms are expected to emerge across northwestern Oklahoma, spreading into northern/north-central Oklahoma by the late evening. For now, impact is most likely at KWWR/KPNC during the period, though southward expansion towards additional central Oklahoma terminals is possible. MVFR/IFR category is expected amidst this activity. Will also monitor for low-level wind shear and low stratus development early Monday morning, though spatial coverage of both appears limited at this time. Safe travels! Ungar && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 89 68 91 73 / 0 40 0 0 Hobart OK 93 67 98 71 / 20 20 0 0 Wichita Falls TX 92 72 95 74 / 0 10 0 0 Gage OK 94 61 95 65 / 30 30 0 0 Ponca City OK 89 65 89 72 / 0 70 0 0 Durant OK 90 70 89 72 / 0 10 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...08 LONG TERM....08 AVIATION...34
Hazardous Weather Outlook National Weather Service Norman OK 259 PM CDT Sun May 19 2024 OKZ004>048-050>052-TXZ083>090-202000- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 259 PM CDT Sun May 19 2024 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... Severe thunderstorms will be possible late this afternoon and evening across northern and western Oklahoma, possibly spreading into central portions of Oklahoma late in the evening. Initially, very large hail and damaging winds will be the main concerns across western and northern Oklahoma, with the concern of mainly damaging winds later in the evening across north central and central Oklahoma. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across northern, western, and central Oklahoma should be prepared for severe weather operations from late this afternoon through midnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday... .Thunderstorms... Thunderstorm potential returns Tuesday, with severe weather possible across all but northwest Oklahoma. Episodes of severe weather will continue Wednesday into next weekend. .Flooding... The potential for flooding rainfall will increase Wednesday and Thursday, mainly across southeast Oklahoma. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
529 PM CDT Sun May 19 2024
OKZ009-192300-
Ellis OK-
529 PM CDT Sun May 19 2024
...A strong thunderstorm will impact portions of central Ellis County
through 600 PM CDT...
At 527 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Arnett, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Arnett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3616 9992 3634 9961 3607 9960 3600 9981
3601 9985 3599 9987 3599 9989 3596 9992
TIME...MOT...LOC 2227Z 264DEG 15KT 3608 9982
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
WareThe Amarillo radar (KAMA), 180 km away, was scanning. The volume nearest the first event began at 22:46 UTC.
43 hail, 18 tornado, 17 thunderstorm wind, 1 high wind, 1 flash flood. Local standard time, as filed.
MPing report.
MPing report.
Two storm chasers on different sides of the thunderstorm observed a brief tornado to the east-southeast of Roll. Roger Mills County Emergency Management reported a barn damaged near County Road N1890 to the south of State Highway 47.
MPing report.
Roger Mills County Emergency Management reported a compressor shed was damaged near the intersection of County Roads N1940 and E0870.
MPing report.
Multiple storm chasers reported observing a tornado northwest of Hammon. An mPing report was received of damage along County Road N1970, and Roger Mills County Emergency Management reported damage to a barn and trees near the intersection of E0920 and N1982 Roads.
MPing report.
MPing report.
MPing report.
A storm chaser observed this partially rain-wrapped tornado about 4 miles northeast of Hammon. No damage was reported and the tornado path was estimated.
Thunderstorms winds, likely associated with the rear flank downdraft (RFD) of the supercell moving across Custer County, produced sporadic tree and power pole damage through Butler. Damage also occurred to equipment at the farm cooperative and at least a couple of buildings in town.
A swath of strong winds were observed by storm chasers and damage associated with these winds were observed by a NWS damage survey team. Research meteorologists with the National Severe Storms Laboratory also made measurements of these strong winds (see separate entries). Damage was observed from near and north of State Highway 33 from about 3 miles east of Butler to 7 miles east and east-northeast of Butler. These winds were likely associated with a strong rear-flank downdraft (RFD) of a supercell thunderstorm that eventually produced a tornado that began 7 miles east-northeast of Butler.
Through this area of damage, numerous (at least a dozen) outbuildings were significantly damaged or destroyed and at least two houses received roof damage. Numerous trees and power poles were also damaged throughout this area.
National Severe Storms Laboratory Mobile Mesonet observation.
National Severe Storms Laboratory Mobile Mesonet observation.
A television storm chaser observed this tornado develop northwest of E0930 Road and N2205 Road moving southeast crossing E0930 Road. Initially the tornado was a narrow tornado, then as it turned east-northeast quickly become a large multiple-vortex tornado as observed visually and in the damage pattern. The total damage width was about 2.7 miles along N2240 Road, including both damaging inflow winds north of the tornado and very strong damaging Rear Flank Downdraft (RFD) winds south of the tornado, but the tornado width itself was about one mile wide based on the damage survey and preliminary mobile radar data from Texas Tech University. The tornado narrowed as it approached US-183 near E0920 Road and dissipated soon afterwards.
Although tree and power pole damage was observed along the entire path, the most significant structure damage occurred along E020 Road from near N2240 Road to just east of US-183. At least two outbuildings were destroyed and two others damaged and one home had roof damage. As the tornado approached N2260 Road, a trailer and a rail car used for storage were blown a significant distance to the west, despite being on the southern periphery of the damage area, giving further evidence of the multiple-vortex tornado.
Preliminary data from a Ka-band mobile research radar from Texas Tech University showed a peak instantaneous velocity of 87.9 m/s (197 mph) at about 30 meters AGL when the tornado was approximately 6 miles west-northwest of Custer City. This was an instantaneous velocity measurement which is not directly compatible with the 3-second average wind velocity used by the EF-scale to determine intensity, but does provide indirect evidence that the tornado was likely stronger locally than the EF2 rating based on the damage survey.
While the large multiple-vortex tornado was approaching US-183 to the south, another tornado developed to the north along E0900 Road. It moved east along E0900 Road and then turned east-northeast after crossing US-183. The tornado was observed to dissipate north of Custer City by a meteorologist in the field. At least a half dozen outbuildings were significantly damaged and at least two of these were destroyed. In addition, tree and power pole damage was observed along the path.
Relayed image showing the upper portion of a brick exterior wall collapsed due to thunderstorm wind. Time is radar estimated.
Personal weather station measurement.
This tornado developed near County Road N2370 north of County Road E0960. It moved southeast and then east crossing State Highway 54 about 6 miles north of Weatherford. One home east of SH-54 suffered significant roof damage and at least two others had some damage to shingles. One mobile home had roof and siding damage, a few outbuildings were damaged or destroyed, and numerous trees and power poles were damaged.
Satellite imagery indicated a narrow damage path in a farm field north of Weatherford. A storm chaser observed this tornado northeast of Weatherford doing damage along E 1000 Road where tree and power pole damage was observed.
MPing report.
A swath of significant straight-line wind damage was identified across portions of far southeastern Custer County, associated with the rear-flank downdraft of a nearby tornadic thunderstorm. Numerous wooden power poles were snapped, large tree limbs blown down and a metal outbuilding along County Road 990 was destroyed. Both the wind path and time are estimated.
A swath of significant straight-line wind damage was identified across portions of far southern Blaine County, associated with the rear-flank downdraft of a nearby tornadic thunderstorm. A mobile home was destroyed about 4 miles east of Hydro that caused two injuries. Numerous wooden power poles were snapped, large trees uprooted, and a center irrigation pivot was overturned along the path. Multiple wood and metal outbuildings were also damaged, including at least one destroyed, and a house near the intersection of County Road 1000 and Oklahoma Highway 58 had shingles removed. Both the wind path and time are estimated.
Numerous people observed a tornado develop at Hydro and move south-southeast crossing Interstate 40 near the State Highway 58 interchange. One semi on the interstate was blown over and an Oklahoma Department of Transportation facility was damaged. This tornado developed on the southern fringe of the storm well south of the primary updraft, and was likely an anticyclonic tornado.
Wind damage to barns, two homes and granaries in the vicinity of East 910 Road and North 2500 Road. Time is radar estimated.
Estimated wind gust due to a probable heat burst event. Powerlines down in the vicinity of the Hillsdale and Kremlin communities.
A swath of significant straight-line wind damage was identified across portions of far northern Caddo County, associated with the rear-flank downdraft of a nearby tornadic thunderstorm. Multiple wood power poles along North 2510 Road were snapped. Both the wind path and time are estimated.
Numerous spotters and chasers observed an anticyclonic tornado develop west of Bridgeport. Drone imagery of damage by the ranch owner shows the tornado developed in Blaine County less than one hundred yards north of the Caddo County line and moved southeast quickly crossing into Caddo County. Some light tree damage was observed in Blaine County.
Numerous spotters and chasers observed this anticyclonic tornado that formed on the south periphery of the primary storm. It initially developed in far southern Blaine County less than one hundred yards north of the Caddo County line, then moved southeast into Caddo County. Once in Caddo County, it meandered southeast and east for another one-half mile. Drone imagery of the damage by the ranch owner showed occasional tree damage along the path.
Trees were damaged near N2540 Road to the southeast of American Horse Lake.
Relayed image.
El Reno (ELRE) Mesonet observation.
Numerous chasers and spotters observed a tornado that touched down just southwest of SW 15th Street and Banner Road and moved northeast dissipating in far western Oklahoma City just southeast of Page Airport, or just northeast of Northwest 10th and Cimarron Road. A few houses suffered significant roof damage or had windows blown in, and a few outbuildings were damaged, but the damage was primarily to trees and power poles along the path.
For a while, this was the easternmost of three simultaneous tornadoes occurring in Canadian County.
MPing report.
An off-duty Storm Prediction Center meteorologist observed this tornado as one of three simultaneous tornadoes observed in Canadian County. This tornado is estimated to have touched down northwest of Southwest 15th Street and Manning Street and moved northeast. One home received some shingle damage along Reno Avenue between Manning Street and Banner Road.
This was the westernmost of what for a few minutes were three simultaneous tornadoes in Canadian County and was observed by a number of storm chasers and spotters. The tornado developed southeast of Southwest 15th Street and Alfadale Street, and it damaged a barn and blew a hay bale south-southeast along Southwest 15th Street. The tornado initially moved north or north-northeast before turning northwest and crossing US Highway 81 about a half mile north of Reno Avenue. Street signs were blown over along US-81 before the tornado dissipated west of the highway.
MPing report.
MPing report.
MPing report.
MPing report.
MPing report.
MPing report.
MPing report.
MPing report.
MPing report.
MPing report.
Oklahoma City, Will Rogers World Airport (KOKC) observation.
A chaser from an Oklahoma City television station observed a brief tornado just east of Interstate 44 in southwest Oklahoma City. No damage was reported or could be found by storm survey teams. The tornado was estimated to be near or just northeast of Interstate 44 and SW 59th Street. Although damage was not found, the rotation was visually observed to be weak, therefore an EF0 rating was assigned.
Social media image showing a light pole blown down. Time is radar estimated.
MPing report.
Relayed image with digital caliper measurement.
MPing report.
MPing report.
MPing report.
MPing report. Additional confirmation from emergency management.
MPing report.
MPing report.
MPing report.
MPing report.
Relayed image.
MPing report.
MPing report.
Relayed image with ruler measurement. Time is radar estimated.
MPing report.
MPing report. Time adjusted from radar and additional nearby reports.
MPing report. Time adjusted from radar and additional nearby reports.
This was the first of two tornadoes that developed in western Woods County to the northwest of Waynoka. A number of trees were snapped along the path and damage to at least two oil field sites.
MPing report.
A second tornado developed in western Woods County to the northwest of Waynoka. A number of trees were snapped or uprooted, a oil tank was blown or rolled about 300 yards and a barn was damaged.
MPing report.
Powerlines down along with nearby damage to a barn. Time is radar estimated.
Alva Regional Airport (KAVK) observation.
Cherokee (CHER) Mesonet observation.
MPing report.
Roadway flooding in the community of Glencoe and along portions of Oklahoma Highway 108 three miles south of the community. Relayed image showing a portion of VFW road washed out. Event time is approximate.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2024Every state in 2024This day in weather historyThe tornado archive for Oklahoma, 2024Warnings in Oklahoma, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180363, 1180364, 1180365, 1184109, 1180366, 1184111, 1180367, 1184118, 1180368, 1180369, 1180371, 1220235, 1188495, 1188498, 1180375, 1180377, 1184913, 1184919, 1180398, 1222700, 1184125, 1188071, 1180392, 1187982, 1187988, 1184128, 1180393, 1180401, 1187993, 1184129, 1184130, 1221970, 1180402, 1180404, 1184252, 1180405, 1184253, 1184255, 1180409, 1180410, and more.